Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 129, NWS Binghamton, NY

June 20, 2008Bradford County, Susquehanna County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 20, 2008, 3:45 PM EDT for Bradford County, Susquehanna County, Pennsylvania. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2008, 3:45 PM EDT (19:45 UTC)
Expired
Jun 20, 2008, 4:30 PM EDT
In force
45 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

Counties Bradford County, PA, Susquehanna County, PA

The radar

The Binghamton radar (KBGM), 46 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.8 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2008-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2008-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:25 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 20, 2:25 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
225 PM EDT FRI JUN 20 2008

.SYNOPSIS...
LOW PRESSURE IN THE UPPER ATMOSPHERE WILL CONTINUE TO BRING
SCATTERED SHOWERS AND AFTERNOON THUNDERSTORMS TO THE AREA THROUGH
SATURDAY. A STRONGER SYSTEM WILL ARRIVE WITH MORE NUMEROUS
SHOWERS, AND POSSIBLY THUNDERSTORMS ON SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE AS OF 9 AM...
LOWERED RAIN CHANCES FOR THE DAY AS MDLS FCST MIDLVL HEIGHTS AND
TEMPERATURES TO RISE. ONE MIDLVL WAVE PASSED BY EARLY THIS MORNING
WITH SHRA NOW OVER VT. A SECONDARY IMPULSE IS DIVING ACROSS THE
SRN TIER AND SHOULD BRING JUST A FEW AREAS OF SHRA DOWN ACROSS
NEPA AND SOUTH CNTRL NY THIS MORNING. SCATTERED COVERAGE AT BEST.
SOME DESTABILIZATION WILL OCCUR THIS AFTERNOON AS SFC WARMS A
LITTLE FASTER THAN THE MIDLVLS...HOWEVER WATER VAPOR LOOP AND MDLS
ARE NOT INDICATING A SIG WAVE AGAIN UNTIL POSSIBLY THIS EVENING.
THEREFORE WITH SLIGHT RIDGING AND SOME NVA WE WILL JUST GO WITH
THE IDEA OF SOME REDEVELOPMENT...BUT SPOTTY AND TRANSIENT
COVERAGE AND HAVE LOWERED POPS BACK TO CHC. AMOUNT OF CLOUDS AND
SHOWERS WILL SUPRESS MAX TEMPS TO BETWEEN 68F-72F.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
VERY LITTLE CHANGE TO THE PERSISTENT TROF PATTERN. THERE IS A BIT
OF FLATTENING STARTING FRIDAY NIGHT, BUT ANOTHER WAVE DIVES ACROSS
THE LAKES ON SATURDAY. THIS SHOULD HELP SPUR MORE THUNDERSTORM OR
SHOWER ACTIVITY BY AFTERNOON, IF NOT SOONER.

TROF DEEPENS ON SUNDAY AND ROTATES A WAVE TO OUR SOUTH. THIS WILL
SPREAD MORE NUMEROUS SHOWERS ACROSS NY AND PA THROUGH SUNDAY
NIGHT. INSTABILITY PROFILE IS MUNDANE, BUT WILL KEEP A CHANCE FOR
THUNDER IN FORECAST DUE TO FORCING AND SOME AMOUNT OF ELEVATED
INSTABILITY.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
FOLLOWED HPC GUIDANCE IN THE EXTENDED. LONG RANGE GUIDANCE IS IN
REASONABLY GOOD AGREEMENT ON THE OVERALL EVOLUTION OF THE PATTERN
OVER OUR AREA. THE PRIMARY EASTERN CONUS TROUGH LIFTS EARLY IN THE
PERIOD...BUT NORTHWESTERLY FLOW WITH EMBEDDED IMPULSES WILL
CONTINUE IN ITS WAKE. THIS EVOLUTION WILL BRING GRADUAL MODERATION
IN TEMPERATURES...WITH TYPICAL VALUES FOR THIS TIME OF YEAR
RETURNING BY MIDWEEK.

AS FOR PRECIPITATION...A SHORTWAVE IN THE NORTHWESTERLY FLOW
ARRIVES ON WEDNESDAY WITH A CHANCE FOR SHRA/TSRA THROUGH THURSDAY.
OUTSIDE OF THIS...THE EARLY AND LATER PORTIONS OF THE EXTENDED
LOOK DRY.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
SCATTERED SHRA WITH A FEW EMBEDDED TSRA ARE OCCURRING THROUGHOUT
THE AREA. LOCATIONS ARE GENERALLY VFR...BUT OCCASIONAL MVFR CIGS
ACCOMPANY THE SHRA...PARTICULARLY SOUTH OF SYR/RME. HAVE INCLUDED
A CB GROUP /OUTSIDE OF SYR/RME/ FOR THE AFTERNOON GIVEN THE
EMBEDDED THUNDERSTORMS...

SHRA/TSRA WILL CLEAR UP THIS EVENING WITH SOME SCT MID CLOUDS
REMAINING. EXPECT SOME FOG DEVELOPMENT AT ELM TONIGHT...BUT WINDS
ALOFT MAY KEEP DENSE FOG FROM FORMING. VFR CONDITIONS WILL
CONTINUE THROUGH 18Z SATURDAY.

OUTLOOK...

SAT AFT/NIGHT...GENERALLY VFR WITH CHC MVFR SHRA/TSRA.

SUN...NUMEROUS SHRA AND POSSIBLE TSRA WITH MVFR AND POSSIBLE IFR
RESTRICTIONS.

SUN NIGHT...IMPROVEMENT TO VFR.

MON...GENERALLY VFR. CHANCE OF AFTERNOON MVFR SHRA/TSRA.

TUE/WED...GENERALLY VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DJP
NEAR TERM...JAB
SHORT TERM...DJP
LONG TERM...JMA
AVIATION...JMA
Hazardous weather outlook, Jun 20, 3:17 PM EDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
317 PM EDT FRI JUN 20 2008

NYZ009-015>018-036-037-211930-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-MADISON-
SOUTHERN ONEIDA-
317 PM EDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STORM SYSTEM WILL BRING THUNDERSTORMS TO NEW YORK AND
PENNSYLVANIA ON SATURDAY. THERE IS A CHANCE FOR STRONG
THUNDERSTORMS DURING THE AFTERNOON, MAINLY WEST OF INTERSTATE 81.
THE MAIN THREAT WILL BE GUSTY WINDS, AND POSSIBLY HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY AFTERNOON.

NYZ022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-211930-
STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-CORTLAND-CHENANGO-OTSEGO-TIOGA-
BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-
LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
317 PM EDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE EARLY EVENING. A
FEW OF THESE STORMS MAY BECOME STRONG ENOUGH TO PRODUCE DAMAGING
WINDS OVER 60 MPH OR HAIL TO ONE INCH IN DIAMETER. STORMS ARE
EXPECTED TO DIMINISH SHORTLY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STORM SYSTEM WILL BRING THUNDERSTORMS TO NEW YORK AND
PENNSYLVANIA ON SATURDAY. THERE IS A CHANCE FOR STRONG
THUNDERSTORMS DURING THE AFTERNOON, MAINLY WEST OF INTERSTATE 81.
THE MAIN THREAT WILL BE GUSTY WINDS, AND POSSIBLY HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN A FEW LOCATIONS THIS EVENING.
SPOTTERS MAY AGAIN BE NEEDED SATURDAY AFTERNOON.

In the hours before

Special weather statement, Jun 20, 1:43 PM EDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
143 PM EDT FRI JUN 20 2008

PAZ043-044-047-201815-
LACKAWANNA PA-LUZERNE PA-WYOMING PA-
143 PM EDT FRI JUN 20 2008

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR CLARKS SUMMIT...AND MOVING
  SOUTHEAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  CLARKS SUMMIT AND CLARKS GREEN AT 155 PM EDT...
  OLD FORGE AT 200 PM EDT...
  WEST SCRANTON AND TAYLOR AT 205 PM EDT...
  SCRANTON AND DICKSON CITY AT 210 PM EDT...
  DUNMORE AND THROOP AT 215 PM EDT...

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
Special weather statement, Jun 20, 2:11 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
211 PM EDT FRI JUN 20 2008

NYZ022>025-055-056-PAZ038-039-202000-
BRADFORD-BROOME-CHEMUNG-SCHUYLER-STEUBEN-SUSQUEHANNA-TIOGA-TOMPKINS-
211 PM EDT FRI JUN 20 2008

...STRONG THUNDERSTORMS MOVING THROUGH THE TWIN TIERS AND PORTIONS
OF THE EASTERN FINGER LAKES REGION...

AT 2:00 PM...SCATTERED STRONG THUNDERSTORMS WERE SCATTERED ACROSS
PORTIONS OF THE TWIN TIERS AND EASTERN FINGER LAKES REGION FROM
STEUBEN COUNTY EAST THROUGH SCHUYLER AND CHEMUNG COUNTIES OF NEW
YORK AND INTO THE NORTHERN SECTIONS OF BRADFORD COUNTY
PENNSYLVANIA. AS THESE STORMS MOVE EAST AT 20 TO 25 MPH...THEY WILL
MOVE INTO BROOME AND SUSQUEHANNA COUNTIES BETWEEN 2:15 AND 3:15 PM
THIS AFTERNOON.  THESE STORMS ARE CAPABLE OF PRODUCING SMALL HAIL...
GUSTY WIND...DEADLY CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN
UPWARDS OF ONE QUARTER OF AN INCH AS THEY MOVE THROUGH.

MJN
Local storm report, Jun 20, 3:25 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
325 PM EDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND GST     BURLINGTON              41.78N 76.61W
06/20/2008  E60 MPH          BRADFORD           PA   UNKNOWN

0318 PM     HAIL             TOWANDA                 41.77N 76.45W
06/20/2008  M0.75 INCH       BRADFORD           PA   EMERGENCY MNGR

&&

EMG

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 3:31 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga44 min
Jun 20, 4:19 PM EDTSevere Thunderstorm WarningBGMChemung, Schuyler, Steuben26 min
Jun 20, 5:09 PM EDTSevere Thunderstorm WarningBGMTompkins36 min
Jun 20, 5:44 PM EDTSevere Thunderstorm WarningBGMCortland, Tompkins15 min
Jun 20, 2:53 PM EDTSevere Thunderstorm WarningBGMBradford52 min
Jun 20, 5:27 PM EDTSevere Thunderstorm WarningBGMLuzerne, Wyoming33 min
Jun 20, 5:57 PM EDTSevere Thunderstorm WarningBGMLackawanna, Luzerne, Wyoming33 min
Jun 20, 6:58 PM EDTSevere Thunderstorm WarningBGMLuzerne32 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.